TheLupusSite.com banner

1 - 2 of 2 Posts

·
Registered
Joined
·
8 Posts
Discussion Starter #1
Hi Everyone,
This is long, so thanks in advance to those of you who read my post. I posted on here a few times a couple years ago when I was initially diagnosed, but then stopped coming because I was spending too much time on the computer obsessing about everything lupus and worrying about every twinge and lab report! After a couple of very difficult months, I have been doing extremely well for about a year with only 400 mg of plaq daily. But now I have a new wrinkle and I find myself needing some words of wisdom and experience.

At my last eye exam in April the optomotrist noticed some mottling in the pigment of my macula. He reffered me to a retinal specialist who dx'd me with age related macular degeneration. I was shocked! I am only 32 years old and none of the information available re macular degeneration seemed to fit; I am young, active, eat lots of fresh vegies, don't smoke, no family hx. He simply said, "sometimes it happens early". I then went to a second opthamologist who concurred that it appeared to be ARMD, but was willing to send me to the Univeristy of Colorado for a 3rd opinion. I finally had that appt with Univeristy this week (almost 8 months after the initial abnormal findings b/c insurance authorizations were delayed). The specialist at Univerisity immediately said it is not ARMD, but it is also not a typical presentation for plaq toxicity. Yet, he is very suspicious of the plaquenil. He is consulting other faculty and I will go back next week to discuss. Even if they feel it is not plaq, I am going to have to come off it because I can't risk compounding the damage to my eyes. I need them to last a few more decades!

For those of you who had to discontinue plaq and switched to mepacrine I have a couple of questions. Was it a struggle to get your doc to give you a script for a med not commercially available? I understand it is good for skin, but what about joints and fatigue (my primary problems)? Is the risk of retinal toxicity absent in mepacrine, or simply reduced? I haven't found consistent information about that. Any noticeable yellowing of the skin?

What about low-dose prednisone? If I am currently experiencing no sx's on plaq but don't want to go completely without meds what is the lowest dose of prednisone I could be started on? At very low doses do you still get the weight gain and moon face? I had to be on prednisone as a teen and it was very difficult so I am fearful of repeating that experience.

Everything is also complicated by the fact that I am currently 5 months pregnant, and my doc is firm that mepacrine is not an option while pregnant. So far everything has been going extremely well, but I am worried that coming off the meds mid-pregnancy could trigger a flare. On the other hand though, I want to be able to see my baby and take care of my baby so I am not willing to risk my vision. It all seems rather complicated right now.

Any wisdom and experience you can share is very welcome!

Kaija
 

·
Administrator
Joined
·
7,565 Posts
Hi Kaija

Sorry to hear of your predicament. I can't give you any advice on your situation I am afraid, but I just wanted to wish you well and say that you have come to the best place for help and support.

I have been on steroids and didn't like the side effects, like you but sometimes they are a necessary evil.

Take care

Deb
 
1 - 2 of 2 Posts
Top